Alert archive / Arkansas / Flash Flood Warnings in 2005

Flash Flood Warning 2, NWS Little Rock, AR

January 12, 20056 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Jan 12, 2005, 11:35 PM CST for 6 counties in Arkansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2005, 11:35 PM CST (05:35 UTC)
Expired
Jan 13, 2005, 2:30 AM CST
In force
3 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

Counties Calhoun County, AR, Cleveland County, AR, Dallas County, AR, Grant County, AR, Jefferson County, AR, Ouachita County, AR

The radar

The Little Rock radar (KLZK), 98 km from the middle of the area, began a volume at 05:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 5.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2005-01-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 242 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2005-01-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
242 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
342 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 130537
FFWLZK
ARC013-025-039-053-069-103-130830-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CST WED JAN 12 2005

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CALHOUN COUNTY IN SOUTHWEST ARKANSAS
  OUACHITA COUNTY IN SOUTHWEST ARKANSAS
  CLEVELAND COUNTY IN SOUTHEAST ARKANSAS
  DALLAS COUNTY IN SOUTHWEST ARKANSAS
  JEFFERSON COUNTY IN SOUTHEAST ARKANSAS
  GRANT COUNTY IN CENTRAL ARKANSAS

* UNTIL 230 AM CST

* AT 1130 PM CST...WIDESPREAD SHOWERS AND THUNDERSTORMS WERE         
  DEVELOPING ACROSS SOUTHERN ARKANSAS. ONE TO TWO INCHES OF RAIN 
  HAS ALREADY FALLEN IN PARTS OF THE WARNED AREA. WITH ADDITIONAL
  HEAVY RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR.

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3447 9173 3421 9181 3409 9195 3379 9211
      3372 9233 3330 9241 3339 9257 3340 9311
      3375 9309 3383 9285 3410 9285 3411 9267
      3441 9265 3444 9253

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Jan 12, 3:00 PM CST, 8 hours 35 minutes earlier.

Area forecast discussion, Jan 12, 3:00 PM CST, 8 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CST WED JAN 12 2005

.SHORT TERM...TONIGHT THROUGH FRIDAY
UPPER TROF WILL MOVE TOWARD THE AREA TONIGHT AND MOVE ACROSS EARLY
THURSDAY. AN OLD ARCTIC COLD FRONT WILL SWEEP ACROSS THE AREA TONIGHT
AND SHOULD BE TO THE EAST OF THE AREA BY 12Z THURSDAY. EXPECT A SQUALL
LINE TO DEVELOP TO THE WEST THIS EVENING AND MARCH EAST ACROSS THE
AREA DURING THE NIGHT. FIGURE ON LINE REACHING WESTERN AREAS AROUND
02Z OR 03Z...PROGRESSING ACROSS THE LITTLE ROCK METRO AREA AROUND
06Z THEN MOVING OUT OF THE EAST AROUND 10Z. THIS COULD EASILY
FLUCTUATE AND HOUR OR TWO BUT WILL GO WITH THAT TREND. WENT WITH 100
PERCENT POPS FOR THE TIME PERIOD I EXPECT THE SQUALL LINE TO MOVE
THROUGH THE AREA WITH LOWER POPS BEFORE AND AFTER. MENTIONED HEAVY
RAIN AND SEVERE IN THE GRIDS WHERE POPS WERE 80 PERCENT OR GREATER.
STILL LOOKS LIKE MOSTLY A WIND DAMAGE EVENT AS INSTABILITY WILL BE
MARGINAL WHILE DYNAMICS ARE STRONG. BY 12Z THURSDAY...EXPECT THE ROUGH
WEATHER TO BE TO THE EAST OF THE AREA BUT RESIDUAL MOISTURE REMAINS
IN THE EASTERN HALF ALONG AND AHEAD OF THE UPPER TROF. CONTINUED
SMALL POPS FOR THURSDAY MORNING IN EAST. TEMP FORECASTS FOR TONIGHT
WILL BE TRICKY BUT WENT FAIRLY CLOSE TO MAV MOS. TEMPS MAY CONTINUE
TO FALL A LITTLE MORE THURSDAY MORNING BEFORE MAKING A SMALL RECOVERY
REACHING MAXES SHORTLY AFTER NOON THEN STARTING TO FALL OFF. CLOUDS
SHOULD DECREASE THURSDAY NIGHT AND A DRY AND COLD PERIOD WILL BEGIN
ON FRIDAY WITH HIGH PRESSURE TO THE NORTH DOMINATING UNDER QUASI
ZONAL FLOW ALOFT.
&&

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY
COLD AND DRY PATTERN WILL BE IN PLACE THROUGH THE PERIOD WITH HIGH
PRESSURE TO THE NORTH. LOOKS LIKE SOME REINFORCING ARCTIC FRONTS
MOVE THROUGH OVER THE WEEKEND AND ON MONDAY...AND ANOTHER ONE NEXT
WEDNESDAY. SOME MOISTURE IS PROGGED WITH THE FRONT SUNDAY NIGHT AND
MONDAY BUT WILL LEAVE MENTION OF PRECIPITATION OUT FOR NOW. APPEARS
ANY PRECIP WITH THIS WOULD BE LIGHT SNOW BASED ON FORECAST 1000-500
THICKNESS VALUES.
&&

.PRELIMINARY POINT TEMPS/POPS...
LITTLE ROCK AR    48  57  27  45 / 100  20   0   0
HARRISON AR       37  44  20  38 / 100  10   0   0
HOT SPRINGS AR    48  55  28  45 / 100  10   0   0
PINE BLUFF AR     50  58  28  47 / 100  20   0   0
MOUNTAIN HOME AR  38  46  20  38 / 100  10   0   0
MONTICELLO AR     52  59  29  49 / 100  30   0   0
SEARCY AR         46  55  25  44 / 100  20   0   0
MOUNT IDA AR      48  53  27  45 / 100  10   0   0
RUSSELLVILLE AR   44  49  25  42 / 100  10   0   0
&&

.LZK WATCHES/WARNINGS/ADVISORIES...LAKE WIND ADVISORY UNTIL
400 AM CST THURSDAY FOR ZONES ARZ003>007...
ARZ012>016...ARZ021>025...ARZ030>034...ARZ037>047...ARZ052>057...
ARZ062>069.
&&

29
Hazardous weather outlook, Jan 12, 5:05 PM CST, 6 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
505 PM CST WED JAN 12 2005

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-131100-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
505 PM CST WED JAN 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

LOW PRESSURE WILL CONTINUE TO STRENGTHEN THIS EVENING AS IT
APPROACHES ARKANSAS. SOUTH WINDS ACROSS ALL SECTIONS OF THE STATE
WILL BE STRONG AND GUSTY AT TIMES. THUS...A LAKE WIND ADVISORY IS IN
EFFECT FOR THE AREA THROUGH MIDNIGHT TONIGHT.

THE GUSTY WINDS WILL ALSO INCREASE MOISTURE LEVELS IN THE
ATMOSPHERE. THESE AND OTHER FACTORS WILL COMBINE TO INCREASE THE
POTENTIAL FOR SEVERE WEATHER ACROSS THE STATE TONIGHT.

A SQUALL LINE IS EXPECTED TO FORM IN ADVANCE OF A STRONG COLD FRONT.
AS THE LINE MOVES EAST...IT WILL TRIGGER STRONG TO SEVERE
THUNDERSTORMS WHICH WILL HAVE THE POTENTIAL TO PRODUCE DAMAGING
WINDS...LARGE HAIL...HEAVY RAINS...AND EVEN ISOLATED TORNADOES.

PERSONS ACROSS ARKANSAS ARE REMINDED TO MONITOR LATER STATEMENTS AND
FORECASTS FROM YOUR NATIONAL WEATHER SERVICE TODAY CONCERNING THE
SEVERE WEATHER POTENTIAL. REVIEW SEVERE WEATHER SAFETY RULES AND
TAKE THE NECESSARY PRECAUTIONS IF A WARNING IS ISSUED FOR YOUR AREA.

THE COLD FRONT IS FORECAST TO MOVE RAPIDLY THROUGH ARKANSAS
OVERNIGHT...AND IT IS EXPECTED TO EXIT THE STATE AROUND SUNRISE
THURSDAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

A SIGNIFICANT COOL DOWN WILL TAKE PLACE THURSDAY...AS COLDER AIR
SPREADS ACROSS THE STATE FROM THE NORTHWEST. ALTHOUGH COLD WEATHER
WILL MOVE INTO ARKANSAS...PRECIPITATION WILL HAVE ENDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON OVER WESTERN ARKANSAS
AND STATEWIDE TONIGHT AND EARLY THURSDAY MORNING.

51

In the hours before

Local storm report, Jan 12, 9:12 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
912 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     BRUNO                   36.15N 92.77W
01/12/2005                   MARION             AR   LAW ENFORCEMENT

            BARN BLOWN ACROSS HIGHWAY 235. POWER LINES DOWN.

&&

58
Local storm report, Jan 12, 9:20 PM CST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
920 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND GST     FLIPPIN                 36.28N 92.59W
01/12/2005  M56 MPH          MARION             AR   OFFICIAL NWS OBS

&&

46
Local storm report, Jan 12, 10:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1051 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 PM     TSTM WND DMG     MIDWAY                  36.38N 92.47W
01/12/2005                   BAXTER             AR   LAW ENFORCEMENT

            TREE FELL ON POWER LINES.

0930 PM     TSTM WND DMG     EVERTON                 36.16N 92.91W
01/12/2005                   BOONE              AR   PUBLIC

            TRUCK WENT INTO CLEAR CREEK AFTER SWERVING TO MISS DOWNED
            TREE.

&&

58
Local storm report, Jan 12, 10:58 PM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1058 PM CST WED JAN 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1035 PM     TSTM WND DMG     ADONA                   35.03N 92.92W
01/12/2005                   PERRY              AR   TRAINED SPOTTER

            TREE SPLIT IN YARD...WITH SMALL TREE UPROOTED.

&&

58

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 7:05 PM CSTSevere Thunderstorm WarningLZKJohnson40 min
Jan 12, 7:15 PM CSTSevere Thunderstorm WarningLZKNewton45 min
Jan 12, 8:20 PM CSTSevere Thunderstorm WarningLZKBaxter, Marion40 min
Jan 12, 8:54 PM CSTSevere Thunderstorm WarningLZKSearcy, Van Buren51 min
Jan 12, 9:40 PM CSTSevere Thunderstorm WarningLZKMontgomery, Pike35 min
Jan 12, 9:45 PM CSTSevere Thunderstorm WarningLZKYell30 min
Jan 12, 10:05 PM CSTSevere Thunderstorm WarningLZKGarland40 min
Jan 12, 10:22 PM CSTSevere Thunderstorm WarningLZKPerry, Saline43 min
Jan 12, 10:39 PM CSTFlash Flood WarningLZKBaxter, Johnson, Marion, Newton, Searcy3 hr
Jan 12, 10:51 PM CSTSevere Thunderstorm WarningLZKConway29 min
Jan 12, 11:02 PM CSTSevere Thunderstorm WarningLZKFaulkner, Perry, Pulaski, Saline, Van Buren48 min
Jan 12, 11:40 PM CSTSevere Thunderstorm WarningLZKLonoke, Prairie50 min
Jan 12, 11:45 PM CSTSevere Thunderstorm WarningLZKWhite45 min
Jan 13, 12:45 AM CSTSevere Thunderstorm WarningLZKArkansas30 min
Jan 13, 1:47 AM CSTFlash Flood WarningLZKArkansas, Bradley, Cleveland, Desha, Drew, Jefferson and 2 more3 hr

Nearby

Flash Flood Warnings in Arkansas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.